Over a month ago the Sarcoidosis caused me to develop Lupus Pernio, which is deforming my nose and entering my sinuses. Went on a daily dose of 20 mgs of Prednisone. The side effects were horrible. Moon Face, swollen ankles and hands, insomnia, mood swings, weakened legs, constipation and on and on. My Prednisone was dropped to 5mgs last week. My doctor prescribed Remicade and I had my first treatment last week. With the exception of headaches, I didn’t experience any side effects. My moon face has dropped in size and I’m no longer retaining water. Also my moods have evened out.
If you can go on Remicade do it!
Prescriptions written for topical steroids should include explicit instructions about where and how often to apply the preparation, and the body areas where use must be avoided. Pharmacists should ensure these directions are included on the dispensing label. Prescribers should bear in mind that patients may keep unused or leftover corticosteroid skin preparations for some time after they are prescribed and thus forget the original indication or instructions for use. The prescribing of unnecessarily large quantities should be avoided. Patients should be warned not to share their topical steroid preparation with other people as this may result in unsafe application to unsuitable areas such as the face, as well as the potentially inappropriate treatment of undiagnosed skin conditions.
The good news is that this side effect of weight gain tends to reverse when the dosage of prednisone is taken below 10 mg/day. The fluid retention and increased appetite will also decrease as the prednisone is tapered down and discontinued. Any weight gain that happened while taking prednisone, however, will not automatically reverse itself right away. Sticking to a healthful eating plan and getting regular exercise will be needed to take off the pounds. It will be easier to do both of these things when the health problem that led to the prednisone being prescribed is either resolved or under good control.